RxISK has a new resource – a literature resource. PSSD Literature. You can download any of these articles and take them to any doctor, lawyer or other person you see. While in this area on RxISK, have a look at the other material under Tools.
Anyone who becomes aware of any other articles, academic or lay media (but more than just a brief mention), let us know.
PSSD and PGAD feature for the first time in a Book, one that has just been published, written by Ariane Denoyel. She focuses in particular on the tragic case of David Stofkooper, who had PSSD and decided to end his own life. This is a new level of prominence for these problems.
The French psychiatric establishment seems to be reacting with horror to the idea anyone could be let publish something like this. Far from being extreme, the book deals with these and other problems antidepressants can cause in a very balanced and sensitive way. Worth getting if you have even a scrap of French. Worth bringing to your doctor if you are living in a French-speaking country.
Ariane is interviewed here – a lengthy and good interview. Subtitles can be turned on so anyone can make out what is being said.
Sud Radio – Ariane Denoyel.
One person’s experience that he describes below is possibly not an example to follow but it is food for thought about withdrawal from psychotropic drugs in general and PSSD in particular. Many people think they cause their PSSD problems by withdrawing too quickly. Quick withdrawal almost certainly doesn’t cause PSSD.
I am a young man from Denmark, treated with the SSRI sertraline on and off for about 8 years for OCD (diagnosed) and anxiety/depression to some extent. I have been cycled on and off it about 5-6 times, typically in periods of 6-18 months.
After the third cycle several years ago, I had pronounced PSSD. There was reduced sexual function which never returned to normal after stopping the SSRI. Since the advent of PSSD I have been cycled on/off SSRI 3 times, the first two times gradually reducing dosage. The PSSD continued to affect all sexual function except for the ability to get an erection. I had very little desire, not much feeling in the genital area and had a very hard time achieving ejaculation.
About 1.5 month ago, I started having psychological problems and started taking Sertraline again. Started at 50mg, then went to 100mg a week later. It made me very tired and messed with my sleep. It felt “wrong”. My gut feeling was that this was a mistake. Of course it totally killed any sex ability. This was unusual because i had taken Sertraline many times before with no side effects other than the sexual ones.
So I stopped taking it from one day to another, having been on it for about 2-3 weeks. The sudden stop brought some “weird” bodily feelings and challenges to my balance. In general I felt a lot better overall and less depressed, so that may be part of why I’m better off sexually now, but I doubt it. I think it’s due to the sudden stop of the SSRI. This did something which set my sexual system “right”.
Desire, feeling and ability to have an orgasm have all returned. I am now actually challenged a bit with fast ejaculation, but I can handle that and it’s a huge relief to me.
I cant quite think of what else to write, it’s really just that simple I stopped it suddenly after having been on them for a period of some weeks at a somewhat high dosage.
Editorial Note: One of the strange things about PSSD is that many people get temporary relief from stopping all sorts of drugs which they will stop abruptly because these are mostly not psychotropic drugs. The reporter here though is off treatment for a month and still well, which is much longer than usual.
I have to confess that my thinning hair disturbs me and although you’d imagine knowing what I do I’d never go near Propecia – Finasteride – I am tempted. So I made enquiries about whether it is possible to take it safely – perhaps in very low doses and even infrequently. Here is the response from one trusted but not necessarily correct source.
It is difficult to say why it seems that people who take a lower dose are more prone to get PFS. It could be that there is a bias that these people are more aware of PFS. Or it could be that the lower dose, is more quickly metabolized and leads to cycles of withdrawal.
I think it’s important to keep in mind that Finasteride is a very strong medication where already 0.125 mg leads to a nearly full saturation of the 5-alpha-reductase.
I noticed that the more often people stopped and restarted Finasteride the more likely or heavier they had PFS. Nearly everyone who claims who got PFS from a few pills or a single pill had been taken Finasteride or Accutane months or years prior to re-administration. Also, some got PFS from forgetting one or two dosages and then continuing.
It seems that something during withdrawal changes things and makes getting sick on re-administration more likely.
There is not a general concept of withdrawal from Finasteride. Usually people don’t get any withdrawal symptoms.
In case of PFS many guys say they got dry skin while still being on the drug or sometimes they already got mild PFS symptoms that worsened with withdrawal.
Usually, it is reported that guys who develop PFS develop hypersexual symptoms, with increased drive, libido and a good feeling before they “crash” after a few days or weeks. This crash is not well described but happens in nearly all PFS cases. It is usually a set of wild symptoms:
I checked this with another expert, who didn’t agree with much of it. Leaves me tempted but probably too nervous to try. And very aware that people who beat themselves up for taking an SSRI or Accutane or Finasteride – foolishly they almost hear others saying – are not foolish. The temptations to tweak ourselves a bit so that we can hold our own among others are huge and close to irresistible.
This of course is what companies depend on and it makes their withholding of information, bad in any health area, but even more reprehensible in this one.
Nearly a month ago a German channel ran a program about PSSD – featuring Andrea. (Everyone, except me, likely knows that subtitles can be turned on).